Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 4:41 PM CDT for 4 counties in Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 28, 2018, 5:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Daviess County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO
The radar
The Pleasant Hill radar (KEAX), 157 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WUUS53 KEAX 282141
SVREAX
MOC061-079-081-129-282230-
/O.NEW.KEAX.SV.W.0196.180828T2141Z-180828T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
441 PM CDT TUE AUG 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Daviess County in north central Missouri...
Northwestern Grundy County in north central Missouri...
Southwestern Mercer County in north central Missouri...
Southeastern Harrison County in north central Missouri...
* Until 530 PM CDT.
* At 440 PM CDT, a severe thunderstorm was located near Gilman City,
or 8 miles southeast of Bethany, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bethany, Ridgeway, Gilman City, Coffey, Mount Moriah, Tindall,
Brimson and Modena.
This includes Interstate 35 in Missouri between mile markers 80 and
98.
This replaces the previous severe thunderstorm warning for Harrison
and Daviess counties in Missouri.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 9401 4017 9417 4038 9399 4038 9360
4016 9361
TIME...MOT...LOC 2140Z 228DEG 29KT 4015 9397
HAIL...1.50IN
WIND...60MPH
$$
Grana2 follow-up statements
018
WWUS53 KEAX 282156
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT TUE AUG 28 2018
MOC061-282206-
/O.CAN.KEAX.SV.W.0196.000000T0000Z-180828T2230Z/
Daviess MO-
456 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIESS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4014 9390 4038 9391 4038 9360 4016 9361
TIME...MOT...LOC 2156Z 228DEG 29KT 4024 9384
$$
MOC079-081-129-282230-
/O.CON.KEAX.SV.W.0196.000000T0000Z-180828T2230Z/
Grundy MO-Mercer MO-Harrison MO-
456 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN GRUNDY...SOUTHWESTERN MERCER AND SOUTHEASTERN
HARRISON COUNTIES...
At 456 PM CDT, a severe thunderstorm was located near Gilman City, or
10 miles east of Bethany, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gilman City, Mount Moriah, Tindall and Modena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4014 9390 4038 9391 4038 9360 4016 9361
TIME...MOT...LOC 2156Z 228DEG 29KT 4024 9384
HAIL...1.00IN
WIND...60MPH
$$
Grana072
WWUS53 KEAX 282223
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
523 PM CDT TUE AUG 28 2018
MOC079-081-129-282233-
/O.EXP.KEAX.SV.W.0196.000000T0000Z-180828T2230Z/
Grundy MO-Mercer MO-Harrison MO-
523 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRUNDY...
SOUTHWESTERN MERCER AND SOUTHEASTERN HARRISON COUNTIES WILL EXPIRE AT
530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.
LAT...LON 4014 9390 4038 9391 4038 9360 4016 9361
TIME...MOT...LOC 2223Z 228DEG 29KT 4037 9365
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:45 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 28, 3:45 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 345 PM CDT Tue Aug 28 2018 .Discussion... Issued at 345 PM CDT TUE AUG 28 2018 Satellite imagery shows a weakly amplified pattern in place across the Nation, with a notable shortwave trough seen zipping east into the Dakotas, which will be the primary upper level driver for the storms expected through the rest of the afternoon and overnight periods in eastern Kansas and Missouri. Closer to home, the surface front associated with the Dakotas trough is currently wallowing around Nebraska City, southwest into central Kansas; which has allowed breezy hot and humid south winds to prevail through the day across the region. Otherwise, early this morning moisture transport on the nose of the nocturnal jet, running parallel to the surface front, spread across the frontal boundary to our north and helped fuel morning into early afternoon thunderstorm activity across northern Missouri. The morning activity is not anticipated to have much, if any, moderating affect on the convection this afternoon and evening as the southerly wind has effectively replaced any worked over airmass from the earlier activity. Thus, the only follow on effect from the morning storms expected is to lower flash flood guidance values a little across far northwest Missouri this evening. For the rest of the afternoon and overnight hours, the trough moving through the Dakotas will continue it's trek east, dragging the cold front southeast into and through eastern Kansas and Missouri overnight. Currently, storms have started to bubble up just ahead of and along the front, with activity moving back into far northwest Missouri around 19Z. In general, the front will be pushing into a rather unstable airmass this afternoon, with MUCAPE values across our region running in the 4000+ J/KG range. But, the persistent southwest jet, associated with the Dakotas trough, continues to keep a bit of a cap in place across the Kansas-Missouri border; as evidenced by early afternoon aircraft sounding from KMCI and flat cloud structures on satellite in areas removed from the frontal boundary. Thus, continue to expect only isolated storms in areas more than 40 miles from the the front, with more persistent convection tracking northeast along the front as it presses southeast through the rest of the afternoon and overnight hours. Shear along the front will range from 30 to 40 knots through the evening, thus severe storms are likely at some point, though the parallel nature of the flow to the front indicates that some large hail will be possible, but that damaging wind from collapsing storms or mixing down of the jet, is the most likely severe weather feature this afternoon and tonight. Otherwise, precipitable water values around 2 inches along the front will allow for very efficient rain making storms, so any locations that get more than one or two storms with torrential rain may see flooding issues. There is some potential for late tonight/early Wednesday morning for redevelopment of storms in a broad area of far northern Missouri as many solution advertise the nocturnal jet bumping into an elevated frontal boundary lagging behind the front. This will bring more rain to areas north of the River, but in a scattered nature, but will still need watching. And, the last big adjustment to the forecast for tonight was to limit the highest POPs to area along and north of the Missouri River, as the capping from the southwest jet is looking strong enough to limit the ability for storms to spread farther south before sunrise. Beyond tonight...temperatures will cool nicely behind the front for Wednesday and Thursday, with another chance for rain Thursday night into Friday as another trough moves into the northern Plains. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1234 PM CDT TUE AUG 28 2018 VFR conditions will greet the 18Z TAF, but a cold front will sweep through this afternoon and this evening, bringing showers and thunderstorms for a large portion of this TAF cycle. Much of the activity will be focused late in the afternoon through midnight. Storms may persist through the early morning hours of Wednesday, but we expect the focus for storms to have shifted east. All that said, this is a low confidence forecast that will likely need lots of amending once the storms along the front near the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 28, 11:15 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 AM CDT TUE AUG 28 2018
KSZ102-MOZ011-012-281645-
Doniphan KS-Holt MO-Andrew MO-
1115 AM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONIPHAN...SOUTHEASTERN
HOLT AND SOUTHWESTERN ANDREW COUNTIES UNTIL 1145 AM CDT...
At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Troy, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wathena, Troy, Amazonia and Fanning.
This includes the following highways...
Interstate 29 between mile markers 54 and 69.
Interstate 229 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4003 9500 3987 9480 3979 9492 3979 9493
3977 9494 3967 9509 3983 9526
TIME...MOT...LOC 1615Z 228DEG 27KT 3982 9511
GranaSpecial weather statement, Aug 28, 11:17 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1117 AM CDT TUE AUG 28 2018
MOZ002>004-281645-
Worth MO-Gentry MO-Nodaway MO-
1117 AM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WORTH...NORTHERN
GENTRY AND SOUTHEASTERN NODAWAY COUNTIES UNTIL 1145 AM CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stanberry, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stanberry, Ravenwood, Conception Junction, Clyde, Gentry, Worth and
Conception.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4031 9430 4012 9462 4012 9464 4024 9481
4047 9453
TIME...MOT...LOC 1617Z 228DEG 27KT 4026 9462
GranaSpecial weather statement, Aug 28, 3:12 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT TUE AUG 28 2018
KSZ102-MOZ011-012-282045-
Doniphan KS-Holt MO-Andrew MO-
312 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...CENTRAL
HOLT AND NORTHWESTERN ANDREW COUNTIES UNTIL 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Cloud, or 9 miles northwest of Highland, moving northeast at 50
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mound City, Oregon, Maitland, Forest City, White Cloud, Big Lake,
Fortescue, Bigelow and Iowa Point.
This includes Interstate 29 between mile markers 72 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4026 9515 4019 9507 4015 9506 4013 9504
4013 9500 4009 9495 3986 9534 4000 9534
4000 9531 4003 9535 4003 9540 4004 9542
4006 9542
TIME...MOT...LOC 2012Z 228DEG 42KT 3996 9538
GranaSpecial weather statement, Aug 28, 3:48 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 348 PM CDT TUE AUG 28 2018 MOZ002-004-011-012-282115- Holt MO-Gentry MO-Nodaway MO-Andrew MO- 348 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GENTRY... NORTHEASTERN HOLT...SOUTHERN NODAWAY AND NORTHWESTERN ANDREW COUNTIES UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near Maitland, or 10 miles east of Mound City, moving northeast at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maryville, Stanberry, Mound City, Maitland, Fillmore, Barnard, Conception Junction, Bolckow, Graham, Rosendale, Guilford, Clyde, Arkoe, Rea and Conception. This includes Interstate 29 between mile markers 64 and 77, and between mile markers 82 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3993 9500 4015 9528 4044 9480 4020 9453 TIME...MOT...LOC 2047Z 228DEG 42KT 4012 9502 Grana
Special weather statement, Aug 28, 3:57 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 357 PM CDT TUE AUG 28 2018 MOZ004-005-013-014-282130- Daviess MO-De Kalb MO-Gentry MO-Harrison MO- 357 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS... SOUTHEASTERN GENTRY...SOUTHERN HARRISON AND NORTHEASTERN DEKALB COUNTIES UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near Maysville, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maysville, Pattonsburg, Coffey, Weatherby, Mcfall and Santa Rosa. This includes Interstate 35 in Missouri between mile markers 71 and 82. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3986 9429 3991 9441 4020 9415 4006 9393 TIME...MOT...LOC 2057Z 224DEG 33KT 3994 9427 Grana
Special weather statement, Aug 28, 4:26 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 426 PM CDT TUE AUG 28 2018 MOZ005-006-282200- Mercer MO-Harrison MO- 426 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MERCER AND NORTHERN HARRISON COUNTIES UNTIL 500 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over Eagleville, or 16 miles north of Bethany, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eagleville and Blythedale. This includes Interstate 35 in Missouri between mile markers 101 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4037 9402 4048 9417 4057 9402 4058 9356 TIME...MOT...LOC 2125Z 228DEG 27KT 4049 9396 Grana
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:27 AM CDT | Special Weather Statement | EAX | Nodaway | 48 min |
| Aug 28, 9:31 AM CDT | Special Weather Statement | EAX | Holt | 29 min |
| Aug 28, 10:02 AM CDT | Special Weather Statement | EAX | Holt | 28 min |
| Aug 28, 10:52 AM CDT | Special Weather Statement | EAX | Nodaway | 23 min |
| Aug 28, 10:58 AM CDT | Areal Flood Advisory | EAX | Andrew, Gentry, Holt, Nodaway, Worth | 3 hr |
| Aug 28, 11:17 AM CDT | Special Weather Statement | EAX | Gentry | 28 min |
| Aug 28, 3:12 PM CDT | Special Weather Statement | EAX | Holt | 33 min |
| Aug 28, 3:48 PM CDT | Special Weather Statement | EAX | Nodaway | 27 min |
| Aug 28, 3:57 PM CDT | Special Weather Statement | EAX | Daviess | 33 min |
| Aug 28, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Harrison | 23 min |
| Aug 28, 4:26 PM CDT | Special Weather Statement | EAX | Harrison | 34 min |
| Aug 28, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 28 min |
| Aug 28, 5:04 PM CDT | Special Weather Statement | EAX | Clay, Jackson | 41 min |
| Aug 28, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 47 min |
| Aug 28, 5:21 PM CDT | Special Weather Statement | EAX | Daviess | 24 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison | 45 min |
| Aug 28, 5:41 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Jackson, Lafayette, Livingston and 1 more | 49 min |
| Aug 28, 6:11 PM CDT | Special Weather Statement | EAX | Grundy | 49 min |
| Aug 28, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 46 min |
| Aug 28, 6:32 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Sullivan | 43 min |
| Aug 28, 6:37 PM CDT | Special Weather Statement | EAX | Harrison | 53 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | EAX | Sullivan | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.